Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Some stable methods for calculating inertia and solving symmetric linear systems


Authors: James R. Bunch and Linda Kaufman
Journal: Math. Comp. 31 (1977), 163-179
MSC: Primary 65F05
DOI: https://doi.org/10.1090/S0025-5718-1977-0428694-0
MathSciNet review: 0428694
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Several decompositions of symmetric matrices for calculating inertia and solving systems of linear equations are discussed. New partial pivoting strategies for decomposing symmetric matrices are introduced and analyzed.


References [Enhancements On Off] (What's this?)

  • [1] J. O. AASEN, "On the reduction of a symmetric matrix to tridiagonal form," BIT, v. 11, 1971, pp. 233-242. MR 44 #6139. MR 0288944 (44:6139)
  • [2] J. R. BUNCH, "Analysis of the diagonal pivoting method," SIAM J. Numer. Anal., v. 8, 1971, pp. 656-680. MR 45 #1367. MR 0292280 (45:1367)
  • [3] J. R. BUNCH, "Partial pivoting strategies for symmetric matrices," SIAM J. Numer. Anal., v. 11, 1974, pp. 521-528. MR 50 #15294. MR 0362856 (50:15294)
  • [4] J. R. BUNCH & L. KAUFMAN, "Some stable methods for calculating inertia and solving symmetric linear systems," Univ. of Colorado Tech. Report 63, CU:CS:06375.
  • [5] J. R. BUNCH & B. N. PARLETT, "Direct methods for solving symmetric indefinite systems of linear equations," SIAM J. Numer. Anal., v. 8, 1971, pp. 639-655. MR 46 #4694. MR 0305564 (46:4694)
  • [6] P. A. BUSINGER, "Monitoring the numerical stability of Gaussian elimination," Numer. Math., v. 16, 1971, pp. 360-361. MR 0284000 (44:1230)
  • [7] R. W. COTTLE, "Manifestations of the Schur complement," Linear Algebra and Appl., v. 8, 1974, pp. 189-211. MR 0354727 (50:7204)
  • [8] L. MIRSKY, An Introduction to Linear Algebra, Clarendon Press, Oxford, 1955. MR 17, 573. MR 0074364 (17:573a)
  • [9] B. N. PARLETT & J. K. REID, "On the solution of a system of linear equations whose matrix is symmetric but not definite," BIT, v. 10, 1970, pp. 386-397.
  • [10] J. H. WILKINSON, The Algebraic Eigenvalue Problem, Clarendon Press, Oxford, 1965. MR 32 #1894. MR 0184422 (32:1894)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F05

Retrieve articles in all journals with MSC: 65F05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0428694-0
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society